Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Aberdeen, SD

May 7, 2003Hughes County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 7, 2003, 5:57 PM CDT for Hughes County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 5:57 PM CDT (22:57 UTC)
Expired
May 7, 2003, 6:30 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Hughes County, SD

The radar

The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WUUS53 KABR 072257
SVRABR
SDC065-072330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
556 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUGHES COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 630 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF CANNING...OR ABOUT 14 MILES
  EAST OF PIERRE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANNING 6PM CDT
  HARROLD AROUND 630 PM CDT

GO INSIDE A STURDY BUILDING AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4438 10019 4425 10002 4450 9967 4455 9992

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:50 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, May 7, 2:50 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
250 PM CDT WED MAY 7 2003

.SHORT TERM...
MAIN FORECAST CONCERNS CONTINUE TO BE PRECIPITATION CHANCES
THROUGHOUT THE PERIOD. A WEAK UPPER RIDGE WILL SLIDE ACROSS THE
EASTERN PLAINS TONIGHT AHEAD OF AN APPROACHING TROUGH FROM THE WEST.
AT 19Z...A SURFACE LOW WAS LOCATED FROM EASTERN COLORADO TO
SOUTHEASTERN WYOMING WITH AN INVERTED TROUGH EXTENDING NORTHEASTWARD
INTO WESTERN SOUTH DAKOTA. THUNDERSTORMS HAD ALREADY BEGUN TO
DEVELOP ALONG THIS TROUGH IN FAR WESTERN SOUTH DAKOTA...AND EXPECT
THEY SHOULD HOLD TOGETHER AS THEY MOVE EAST...AS THE 19Z LAPS DATA
WAS INDICATING LIS OF -4 TO -6 AND CAPES AROUND 1700 J/KG IN THE FAR
WESTERN CWA. WILL KEEP THE CHANCE OF PRECIPITATION GOING INTO
THURSDAY AS THE UPPER WAVE PUSHES OVER WESTERN SOUTH DAKOTA...AND
THE INVERTED TROUGH MOVES VERY LITTLE. BY THURSDAY EVENING...THE
SURFACE LOW WILL BE APPROACHING IOWA...SO THE PRECIP SHOULD BECOME
MORE OF A WRAP AROUND/OVERRUNNING RAIN EVENT. THE SYSTEM WILL NOT BE
MOVING VERY QUICKLY...SO WILL KEEP LINGERING RAIN SHOWERS GOING INTO
FRIDAY. ANOTHER SURFACE LOW DEVELOPS OVER EASTERN COLORADO ON
FRIDAY...THEN TAKES JUST ABOUT THE SAME PATH TO THE
NORTHEAST...WHICH LOOKS TO KEEP THE CHANCE OF RAIN SHOWERS GOING
FRIDAY NIGHT AND SATURDAY AS WELL. DO NOT EXPECT ANY CONVECTION WITH
THIS SYSTEM AS IT WILL BE MOVING FASTER AND MODELS INDICATING THE
MAIN AREA OF INSTABILITY REMAINING SOUTH OF THE STATE.

TEMPERATURES SHOULD REMAIN BELOW NORMAL THROUGHOUT THE PERIOD AS
FALLING H85 TEMPS AND AN ABUNDANCE OF CLOUD COVER BEGINNING THURSDAY
MORNING WILL HELP KEEP THEM DOWN. LOOKING AT MAINLY 40S FOR LOWS AND
50S TO LOWER 60S FOR HIGHS.

.EXTENDED...
MEDIUM RANGE MODELS IN FAIR AGREEMENT TO START.  ECMWF AND GFS
DEVELOP DISPARITY ABOUT DAY 5 WITH THE ECMWF LAGGING GFS BY ABOUT 12
HOURS.  GENERAL POSITION OF NORTH CENTRAL PLAINS LOW SYSTEM TRACKS
ARE SIMILAR EVEN WITH THE TIMING DIFFERENCE.  GOOD DYNAMICS ALOFT
WITH INSTABILITY AND CONVECTIVE POTENTIAL FOR AT LEAST SHOWERS AND
POSSIBLY THUNDER ON SUNDAY.  EXPECT RATHER GUSTY WINDS AS THE LOW
SYSTEM WINDS UP WITH THE TIGHTEST GRADIENTS IN THE SOUTH DAKOTA
REGION.  WINDS GRADUALLY SLACKEN AS THE EXTENDED PERIOD PROGRESSES.
MONDAY AND TUESDAY TO BE DRY WITH NEAR OR SLIGHTLY BELOW NORMAL
TEMPERATURES.  PRECIP POTENTIAL RETURNS LATE ON DAY 7 (EARLY
WEDNESDAY).

.ABR...NONE.

PARKIN/MCNULTY
Hazardous weather outlook, May 7, 5:50 AM CDT, 12 hours 7 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
550 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WINDS WILL BECOME SOUTHEAST TODAY AND INCREASE TO 15 TO 30 MPH WITH
GUSTS TO 40 MPH. DRIVERS OF HIGH PROFILE VEHICLES TAKE CAUTION.
ALSO...SCATTERED THUNDERSTORMS ARE EXPECTED BETWEEN PIERRE AND
MOBRIDGE TODAY. NO STORMS ARE EXPECTED TO BECOME SEVERE...HOWEVER
ANY STORMS THAT FORM WILL BE SLOW MOVING...WITH THE POTENTIAL TO
PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DORN

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.